The Pill: Why I’ll probably never use it again

This article is written in response to Kyra Wing’s article “The Pill: Why I probably won’t ever use anything else”

The contraceptive pill has been a topic of hot debate for years now. Some of us chicks swear by it, like my writing mate Kyra here and some of us feel it’s literally the devil in human form (me).

 

After 8 years of swallowing that tiny, poisonous pill, followed by a 180-degree mind shift (wherein I furiously rebelled against the use of it) two years later, I still stand here, confident that quitting was the right decision. You know, actually allow my body to have a real period and stop band-aiding all my hormonal side effects… like ACNE and MOOD SWINGS – with an artificial drug.

 

When I mention the pill, by the way, I’m referring to all synthetic hormone contraceptives, including the mini pill, the combined pill, implants such as mirena (TM), Inter Uterine Devices (IUD’s). Pretty much anything that interfere’s with your bodies natural cycle.

 

And, no. I don’t intend on being a mother anytime soon. 

 

Here are some facts to think about:

(researched from actual health professionals – not just pulled out of my ass)

  • The pill creates a ‘fake’ period. It’s not your real period, it’s a withdrawal from taking it. I didn’t know this for a long time. Those 7 larger, white tablets you take while on your period are just sugar tablets. The bleed you experience every 21 days (what you call ‘having your period’) is simply your body’s reaction to withdrawal from the pills ‘active’ tablets.
  • You’ll notice that the pill is not only a contraceptive but also prescribed by doctors for acne, PCOS, Endometriosis, mood swings (PMS). Umm, aren’t these symptoms your body’s way of letting you know it has a problem you need to address? Not cover up by band-aiding over it with a synthetic drug? If you have acne it’s often due to a hormonal imbalance or it can be a diet or a gut-health related issue. When you come off the pill you’ll likely find these issues come back to haunt you. Instead of delaying the inevitable, why not deal with it head on now? I personally now see a naturopath and a hormone expert to address my persistent acne and am taking natural supplementation such as vitex Agnus castus, zinc and magnesium to assist.
  • The pill alters how our body metabolises nutrients, robbing it of essential vitamins and minerals (it depletes Zinc and hampers your ability to absorb iron – just to name a few) and ruins your gut bacteria faster than a course of antibiotics. This can take at least 6 months to sort out after stopping the pill. F*ckin’ fab, right?
  • The pill is not as effective as its lead to believe. It is affected by your weight, your diet, the time you take it, your general health, whether you’re taking other medications (antibiotics for instance or even St John’s Wort). When you gain weight for example, which is a common side effect of taking the pill, the actual effectiveness of the pill is altered (it becomes less effective) because the dosage of the pill is then ‘out’.
  • Because the pill is toxic, it directly affects the liver. The liver in chinese medicine is responsible for moving energy around the body (in the form of blood and nutrients). The pill very often stagnates this energy meaning that the body isn’t nourished adequately. This is why so many women experience migraines, headaches and even weight gain whilst taking it (link here for the study)
  • It, also kills your sex drive and drys up your Vajayay so sex can become uncomfortable without the aid of lubrication and/or even painful;
  • If that wasn’t enough, I’ll have you know it even alters our attraction to the opposite sex! (for Christ’s sake)
  • I don’t mean to scare you with this last one but did you know that women who take the pill are nearly ten times more at risk of dying from pulmonary embolism (a blood clot reaching the heart) than those who aren’t taking it? To be fair, the statistics of developing a blood clot are still highly unlikely, HOWEVER, it makes my list because, after 8 yrs of swallowing the pill, one new and savvy doctor bothered to ask me about my family history of blood clots & specifically, whether there was one. I ignorantly replied, “Why yes, my dad is taking medication for a blood clot in his leg and my grandfather has thrombosis” (hectic blood clotting disease). I’m therefore something like 7 times for likely than the already 10 times more likely statistic of suffering a blood clot. Cool. Thanks Doctors for letting me unknowingly risk my life the last 8 years.

Girls, there are some of us out there whose lives are legitimately better by taking the pill. Some of you may have some serious health issues which are only relieved by taking the pill. I have no qualms with you. I’m talking about the girls, who, LIKE ME, simply suffer from bad period paid, acne and / or hectic mood swings who run out and bandaid over these rather easy to treat issues with THE PILL. I’m talking to those girls about seriously re-thinking your decision.

 

We women are clever and intuitive beings, be curious and properly educate yourself about what you are putting into your precious body.

 

Using a condom as well as having a fertility tracker on my phone (P tracker lite) has successfully prevented me from falling pregnant over the last 6 years with my partner. I recommend talking to a HOLISTIC health professional as well as a Doctor about your options.

If you’re curious, check out this handy step by step guide by Dr Nat Kringoudis (a holistic hormone specialist) about stopping the pill – I followed it when I made the transition 2 years ago.

X Bec

 

Also published on Femme Heroine over here

Leave a Reply

Your email address will not be published. Required fields are marked *